Montana, 2012

Wildfire in Montana, June 25 to 30, 2012

June 25 to 30, 2012 · NWS BYZ · 3 events in 3 counties and zones

Dry conditions and high temperatures resulted in the wildfire season beginning earlier than normal. June and July brought above normal temperatures and below normal precipitation.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Dry conditions and high temperatures resulted in the wildfire season beginning earlier than normal. June and July brought above normal temperatures and below normal precipitation. High temperatures during these months ranged from the upper 80s to lower 100s.

The Ash Creek Fire ignited on June 25th. It was caused by lightning and the origin was 10 miles east of Lame Deer. It burned in timber, juniper, pine, sage and grass. The fire burned 249,562 acres, 11 homes, and numerous outbuildings. The fire complex had devastating effects on livestock and grazing lands.

Four additional fires broke out within close proximity to and shortly after the Ash Creek Fire. These fires were the Taylor Creek, Horse Creek, Powerline and Coal Seam Fires. All five fires were combined into one large incident and renamed the Southeastern Montana Complex. Of the five fires in this complex, the Ash Creek Fire was the first to ignite. The complex was contained on July 10th.

The following acreage was consumed by each fire:|Ash Creek-249,562|Taylor Creek-62,134|Horse Creek-7,575|Powerline-5,265|Coal Seam-527|Total Complex acres-325,063

The cost of fighting this complex was $7.5 million.

For additional information, please see the Incident Information website at|www.inciweb.org.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 24, 8:06 PM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 24, 8:06 PM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
906 PM MDT SUN JUN 24 2012

.SHORT TERM...VALID FOR MON AND TUE...

DID MAKE A FEW SMALL ADJUSTMENTS TONIGHT. 850MB WINDS WERE
PROGGED TO TURN MORE SOUTHERLY THROUGH THE NIGHT OVER SOUTHEAST
MONTANA AS A SURFACE TROUGH SLOWLY SHIFTS EAST. THIS SHOULD VERY
SLOWLY DRY OUT THE COLUMN THROUGH THE NIGHT. THE MODELS DO HAVE
AN AREA OF 850-925MB HIGHER HUMIDITY WHICH COULD BRING IN SOME
STRATUS LATE TONIGHT. DIFFERENCE FROM LAST NIGHT IS THAT THE FLOW
IS NOT UPSLOPE MUCH OVER CENTRAL ZONES AND THIS WILL PREVENT
STRATUS CHANCES NEAR BILLINGS. THE EAST SHOULD HAVE A LESS CHANCE
DUE TO SOUTHERLY TURNING WINDS MENTIONED ABOVE. OVERALL...JUST
LOWERED CLOUD PERCENTAGES OVER THE EAST A BIT. DID BUMP WINDS UP A
BIT TOO OVER THE FAR EAST TO BETTER REFLECT CURRENT CONDITIONS.
ALSO TWEAKED TEMPERATURES A COUPLE OF DEGREES HERE AND THERE TO
CATCH TRENDS FROM GUIDANCE. TWH

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

MINOR CHANGES MADE TO THE EXTENDED FORECAST TODAY. OVERALL THE
PATTERN LOOKS TO BE FAIRLY BENIGN WITH AN OVERALL WARMING TREND
FROM WEDNESDAY INTO THE WEEKEND.

WEDNESDAY IS ON TRACK TO BE THE COOLEST DAY OF THE FORECAST
PERIOD...WHICH MEANS TEMPERATURES ONLY IN THE 80S ACROSS MUCH OF
THE AREA. THIS IS THANKS TO THE COLD FRONT THAT WILL HAVE PUSHED
THROUGH THE NIGHT BEFORE...AS THE PACIFIC UPPER-LEVEL LOW EJECTS
ACROSS FAR NORTHWESTERN MONTANA. WINDS WILL TURN TO THE WEST BEHIND
THE UPPER-LEVEL LOW AND USHER IN A DEEP LAYER OF DRY DOWNSLOPE
WINDS. HOWEVER...THE WINDS WILL BE WEAKENING DURING THE DAY ON
WEDNESDAY AS THE TIGHT PRESSURE GRADIENT BEHIND THE LOW BEGINS TO
SLACKEN. ALTHOUGH RELATIVE HUMIDITIES ARE IN FORECAST TO BE IN THE
TEENS ON WEDNESDAY...ARE NOT EXPECTING FIRE WEATHER CONCERNS AGAIN
ON WEDNESDAY DUE TO THE LIGHTER WINDS AND COOLER TEMPERATURES
ACROSS THE AREA.

FROM THURSDAY INTO THE WEEKEND...THE MODEL CONSENSUS IS FOR A
RIDGE TO BUILD BACK IN ACROSS THE AREA. THIS WILL RESULT IN A
WARMING TREND THROUGH AT LEAST SATURDAY. THE ECMWF IS THE MOST
AGGRESSIVE WITH AMPLIFYING THE RIDGE WHILE THE GFS IS MUCH MORE
MODEST WITH THE AMPLITUDE OF THE RIDGE. GIVEN THIS...HAVE DECIDED
A BLEND OF THE MODELS IS THE BEST APPROACH AT THIS POINT IN THE
FORECAST. THUS HAVE CONTINUED TO RAISE TEMPERATURES A FEW DEGREES
FOR THURSDAY THROUGH SATURDAY. THERE IS NOT MUCH TO SPEAK OF IN
TERMS OF PRECIPITATION CHANCES DURING THE EXTENDED...AS THE AIR
MASS IS PROGGED TO STAY VERY DRY UNDER THE BUILDING RIDGE. DECIDED
TO INTRODUCE SOME SLIGHT CHANCE POPS BY SUNDAY AS BOTH THE GFS AND
ECMWF START TO BRING A SHORTWAVE AND SOME PACIFIC MOISTURE INTO
THE WESTERN ZONES. CHURCH

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE OVERNIGHT...AS A RIDGE OF HIGH
PRESSURE DOMINATES THE WEATHER PATTERN. LOW LEVEL MOISTURE
REMAINS IN PLACE ACROSS MUCH OF THE REGION OVERNIGHT...WHICH MAY
RESULT IN LOW CIGS DEVELOPING IN SOME AREAS IN THE EARLY MORNING
HOURS MONDAY...ESPECIALLY AROUND KMLS AND KBHK. MVFR TO IFR
CONDITIONS COULD BE POSSIBLE WITH LOW CIGS. AAG

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 068/100 071/095 054/082 057/089 060/092 063/094 065/091
    02/T    21/N    00/U    00/U    00/U    00/U    11/B
LVM 063/096 061/087 046/077 051/086 052/088 053/089 055/087
    02/T    21/N    00/N    00/U    00/U    00/B    22/T
HDN 067/102 069/099 053/085 057/091 058/093 061/097 065/095
    02/T    21/U    10/U    00/U    00/U    00/U    11/B
MLS 070/105 073/104 059/084 060/092 062/094 065/098 067/094
    02/T    22/T    20/U    00/U    00/U    00/U    11/U
4BQ 070/098 071/101 057/089 059/090 061/092 064/096 067/093
    02/T    22/T    20/U    00/U    00/U    00/U    11/U
BHK 066/093 069/102 056/086 058/089 060/092 063/093 063/093
    02/T    22/T    20/U    00/U    00/U    00/U    11/U
SHR 068/099 068/097 051/084 053/088 055/090 058/092 061/090
    02/T    20/U    20/U    00/U    00/U    00/U    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
      TUESDAY EVENING FOR ZONES 124-125-127>133.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 24, 2:09 PM MST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
309 PM MDT SUN JUN 24 2012

MTZ028>042-056>058-063>068-WYZ098-099-252115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
309 PM MDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND DRY WEATHER WILL OCCUR MONDAY THROUGH TUESDAY UNDER A
STRONG RIDGE OF HIGH PRESSURE. EXPECT NEAR-RECORD HIGH
TEMPERATURES. PEOPLE SPENDING TIME OUTDOORS SHOULD DRINK PLENTY OF
CLEAR FLUIDS. DO NOT LEAVE PETS OR CHILDREN IN CLOSED VEHICLES
DURING HOT WEATHER.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ON TUESDAY OVER MOST
OF THE AREA AS A COLD FRONT APPROACHES THE REGION...BRINGING
INCREASED WINDS ALONG WITH THE HOT AND DRY WEATHER. A FEW
THUNDERSTORMS WILL BE POSSIBLE AS WELL. THE COLD FRONT WILL MOVE
THROUGH THE AREA THROUGH TUESDAY NIGHT. THOSE WITH FIRE WEATHER
INTERESTS SHOULD PAY CLOSE ATTENTION TO THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Northern Rosebud

When
June 25, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northern Rosebud forecast zone
Reported by
Other Federal Agency
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Wildfire, Southern Rosebud

When
June 25, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southern Rosebud forecast zone
Reported by
Park/Forest Service
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Wildfire, Powder River

When
June 25, 12:00 AM MST to June 30, 11:59 PM MST
Where
Powder River forecast zone
Reported by
Park/Forest Service
Coordinates
45.395, -105.630 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391511, 391514, 391516.